Alert archive / North Dakota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 2, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 3, 1999, 8:28 PM CDT for Wells County, North Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 3, 1999, 8:28 PM CDT (01:28 UTC)
- Expired
- May 3, 1999, 9:15 PM CDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Wells County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 8:40 PM CDT | Hail 1.5 | Fessenden, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KBIS 040130 RRA SVRBIS NDC103-040200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 828 PM CDT MON MAY 3 1999 THE NATIONAL WEATHER SERVICE IN BISMARCK ND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WELLS COUNTY IN NORTH DAKOTA * UNTIL 915 PM CDT * AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CENTERED 8 MILES SOUTHWEST OF FESSENDEN...OR ABOUT 67 MILES NORTHWEST OF JAMESTOWN...MOVING NORTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FESSENDEN AT 835 PM CDT HURDSFIELD AT 830 PM CDT HARVEY AT 845 PM CDT HAIL UP TO 0.75 INCH SIZE INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. THE HAIL IS ONE INCH DEEP ON HIGHWAY 200 FIVE MILES WEST OF BOWDON. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BISMARCK ND. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING FOR NORTH DAKOTA. LAT...LON 4758 9990 4745 9971 4770 9930 4786 9954 &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:35 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, May 3, 3:35 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 335 PM CDT MON MAY 3 1999 THE MODELS HAVE BEEN CONSISTENT OVER THE PAST FEW RUNS AND TODAY IS NO EXCEPTION. IN THE SHORT RUN A SHORT WAVE RIDGE HAS CYCLED THROUGH THE TROUGH AND HAS BEEN MOVING THROUGH ND. A SHORT WAVE WILL MOVE THROUGH THE TROUGH AND ACROSS ND TONIGHT. STRONG SUBSIDENCE AND WARM AIR ADVECTION HAVE CLEARED THE SKIES IN CENTRAL AND EASTERN NORTH DAKOTA AND SUPPRESSED CONVECTION. THAT WILL CHANGE THIS EVENING. CURRENT SATELLITE AND LIGHTNING CHARTS INDICATE CONVECTION BEGINING IN SOUTHWEST SOUTH DAKOTA AS THE SHORT WAVE APPROACHES. THE PRECIPITATION WILL ADVECT INTO THE STATE TONIGHT. BY TUESDAY THE UPPER LEVEL TROUGH WILL CONTINUE TO EDG EAST AND THE SURFACE LOW SHOULD MOVE INTO EASTERN ND. CONTINUED STRONG LIFTING OVER THE AREA ALONG WITH COLD AIR ADVECTION AT SURFACE SHOULD CAUSE SCATTERED SHOWERS THROUGH THE DAY. THE TROUGH SHOULD SWING ACROSS THE AREA BY THURSDAY WITH A CONTINUED CHANCE OF PRECIPITATION UNTIL THEN. TEMPS SHOULD TREND LOWER NEXT TWO DAYS AS THICKNESS LOWERS. .BIS...NONE. TSW
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:34 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 41 min |
| May 4, 2:04 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 41 min |
| May 4, 3:15 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 30 min |
| May 4, 3:45 PM CDT | Severe Thunderstorm Warning | BIS | Rolette | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.